Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 98, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 19, 2020, 6:24 PM EDT for Perry County, Ohio. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 6:24 PM EDT (22:24 UTC)
- Expired
- Jul 19, 2020, 7:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Perry County, OH
The radar
The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:35 PM EDT | TSTM WND DMG | 1 Ene Somerset, OH | MULTIPLE TREES DOWN ON US RT 22 NEAR SOMERSET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 771 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WUUS51 KRLX 192224
SVRRLX
OHC127-192300-
/O.NEW.KRLX.SV.W.0098.200719T2224Z-200719T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
624 PM EDT Sun Jul 19 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northern Perry County in southeastern Ohio...
* Until 700 PM EDT.
* At 624 PM EDT, a severe thunderstorm was located over Somerset,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Somerset, Perry State Forest and Crooksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3982 8217 3981 8207 3974 8208 3975 8240
3983 8239 3984 8247 3985 8247 3990 8217
TIME...MOT...LOC 2224Z 273DEG 31KT 3980 8235
HAIL...<.75IN
WIND...60MPH
$$
082 follow-up statements
698
WWUS51 KRLX 192238
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
638 PM EDT Sun Jul 19 2020
OHC127-192300-
/O.CON.KRLX.SV.W.0098.000000T0000Z-200719T2300Z/
Perry OH-
638 PM EDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHERN PERRY COUNTY...
At 638 PM EDT, a severe thunderstorm was located over Perry State
Forest, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Somerset, Perry State Forest and Crooksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3982 8217 3981 8207 3974 8208 3975 8240
3983 8239 3984 8247 3985 8247 3990 8217
TIME...MOT...LOC 2238Z 273DEG 31KT 3979 8219
HAIL...<.75IN
WIND...60MPH
$$
08497
WWUS51 KRLX 192259
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
659 PM EDT Sun Jul 19 2020
OHC127-192308-
/O.EXP.KRLX.SV.W.0098.000000T0000Z-200719T2300Z/
Perry OH-
659 PM EDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PERRY COUNTY WILL
EXPIRE AT 700 PM EDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
LAT...LON 3982 8217 3981 8207 3974 8208 3975 8240
3983 8239 3984 8247 3985 8247 3990 8217
TIME...MOT...LOC 2258Z 273DEG 31KT 3978 8204
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:29 PM EDT, 55 minutes earlier.
Area forecast discussion, Jul 19, 5:29 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
529 PM EDT Sun Jul 19 2020
.SYNOPSIS...
Hot and humid conditions continue virtually unabated into the
new week with weak upper level waves crossing, and producing
mainly afternoon and evening showers and thunderstorms.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 525 PM Sunday...
Due to a line of convection encroaching the area slightly
quicker than anticipated, I was inclined to apply higher POPs
to the current forecast. Also, touched base with virtually
every weather parameter in the forecast to update and refresh
with the latest guidance. Minor tweaks were made to most areas
other than winds and POPs which was mainly due to the quicker
movement of the convection out ahead of the front.
As of 1250 PM Sunday...
Isolated showers and thunderstorms are starting to fire this
afternoon, from a combination of a weak impulse across the
south, and heating. Otherwise, a cold front, currently over Lake
Michigan and northwest IL, will move southeast towards the
region later today and tonight, with showers and thunderstorms
associated with it. There is the potential for some storms
across southeast Ohio to be strong to severe, with damaging
winds the primary threat, but overall, it still appears that
most of the severe will be to the north of the CWA as a
weakening trend occurs as night progresses and instability
wanes by the time bulk of convection arrives in our CWA.
The frontal boundary will generally stall out along/just south
of the Ohio River Monday. Additional rounds of showers and
storms will refire Monday along the boundary, particularly with
any passing disturbances.
It is appearing that heat advisory headlines will be possible
again on Monday across parts of the lowlands south of the Ohio
River. However, in collaboration with surrounding offices, and
the uncertainty of exactly where the frontal boundary will end
up/cloud cover and convective coverage during the afternoon
hours, will allow the midnight shift to decide on this issue,
but will highlight the potential in the HWO.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 245 PM Sunday...
A frontal boundary is expected to linger over the area through
Tuesday though the placement of this boundary is still somewhat
uncertain. This will then shift northward out of the area on
Wednesday as a low pressure system moves through the Great Lakes and
pushes another front towards the area.
On Tuesday, temperatures and humidity remain high and showers/storms
are possible during the afternoon and evening. Models indicate PW
will be in the 1.5-2" range and CAPE over 2500 J/kg is possible.
This could lead to locally heavy rainfall. Along the Ohio/West
Virginia border, there is a marginal risk of severe weather as some
organization of storms may lead to strong/severe winds in that area.
Temperatures may cool a few degrees by Wednesday, though highs
remain slightly above normal with upper 80s to low 90s across the
lowlands and mid 70s-80s in the mountains. Showers and storms are
once again possible as the next front approaches.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 250 PM Sunday...
At the beginning of the long term period, yet another stalled
boundary will reside over the CWA leading to increased chances for
showers and storms through Thursday. Temperatures remain
slightly cooler on Thursday though still above normal. Highs
should be in the upper 80s to low 90s across the lowlands and
mid 70s-80s in the mountains
Ridging builds back into the area on Friday and should remain
through the weekend. With the return of high pressure, temperatures
are expected to rise into the 90s through the weekend. For the
most part, ridging should keep things a bit drier, though it is
possible for some disturbances to move down into the area along
the leading edge of the ridge.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
As of 115 PM Sunday...
Isolated showers and thunderstorms through 23Z with brief IFR
conditions possible. Otherwise, a cold front will approach the
area from the north, with showers and thunderstorms moving into
southeast Ohio after 00-03Z. Some of these storms could be
strong to severe with damaging winds, and brief heavy downpours
resulting in IFR restrictions. Convection may survive south of
the Ohio River, but current thinking is that after 06Z bulk of
convection will have dissipated.
The frontal boundary will continue to sag south, stalling out
near the Ohio River on Monday. MVFR cigs are possible in
association with this front, generally across parts of southeast
Ohio and adjacent WV/KY counties generally in the 09-15Z time
frame.
Convection will redevelop on Monday, particularly after 16-18Z,
mainly south of the Ohio River.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Thunderstorms later tonight in association
with the cold front may affect areas south of the Ohio River
more than currently anticipated.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H M M M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 00Z TUESDAY...
IFR or worse fog possible mornings, particularly in valleys and
where it rains the day or night before.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
013>020-024>031.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...SL/JLB
NEAR TERM...SL/JZ
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...SLHazardous weather outlook, Jul 19, 5:29 AM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 529 AM EDT Sun Jul 19 2020 OHZ066-067-200930- Perry-Morgan- 529 AM EDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is also a slight risk for severe thunderstorms late today into tonight. Damaging wind gusts are the primary threat, although large hail is also possible. The thunderstorms can also bring locally heavy rainfall, and there is a marginal risk for that rainfall to become excessive late today into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a marginal risk for severe thunderstorms Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-102-OHZ075-076-083>087-WVZ007>011-017-019-020-031-200930- Greenup-Carter-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie- Doddridge-Harrison- 529 AM EDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is also a marginal risk for severe thunderstorms late today into tonight. Damaging wind gusts are the primary threat. The thunderstorms can also bring locally heavy rainfall, and there is a marginal risk for that rainfall to become excessive late today into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. High temperatures and humidity may warrant afternoon heat advisories Monday and Tuesday afternoons. Heat indices are currently forecast to reach the mid to upper 90s There is a marginal risk for severe thunderstorms Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ103-105-WVZ005-006-013>016-018-024>030-200930- Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Roane-Calhoun- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis- 529 AM EDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of central West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. High temperatures and humidity may warrant afternoon heat advisories Monday through Wednesday afternoons. Heat indices are currently forecast to reach the upper 90s to near 100 Monday and Tuesday afternoons, and the mid to upper 90s Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ032-200930- Taylor- 529 AM EDT Sun Jul 19 2020 This Hazardous Weather Outlook is for Taylor County in northern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms tonight. Damaging wind gusts are the primary threat. The thunderstorms can also bring locally heavy rainfall, and there is a marginal risk for that rainfall to become excessive late tonight. Heat indices are forecast to reach the upper 90s to near 100 this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat indices are forecast to reach the mid 90s Monday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-039-040-515>526-200930- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 529 AM EDT Sun Jul 19 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 19, 3:37 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
337 PM EDT Sun Jul 19 2020
VAZ003-004-192030-
Dickenson-Buchanan-
337 PM EDT Sun Jul 19 2020
...A STRONG THUNDERSTORM WILL AFFECT DICKENSON AND SOUTHWESTERN
BUCHANAN COUNTIES...
At 336 PM EDT, a strong thunderstorm was located near Clintwood,
moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Clintwood, Haysi, Davenport, Breaks Interstate, John Flannagan Lake,
Trammel, Clinchco, Nora and McClure.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3699 8241 3702 8248 3704 8249 3707 8250
3713 8255 3720 8256 3724 8245 3727 8235
3728 8234 3728 8232 3732 8229 3734 8217
3705 8210 3704 8211 3704 8217 3700 8224
TIME...MOT...LOC 1936Z 259DEG 28KT 3708 8253
08Special weather statement, Jul 19, 5:47 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
547 PM EDT Sun Jul 19 2020
OHZ066-192245-
Perry-
547 PM EDT Sun Jul 19 2020
...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...
At 546 PM EDT, a strong thunderstorm was located near Lancaster,
moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Crooksville,
Thornville, Junction City and Glenford.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3992 8241 3991 8217 3982 8217 3981 8208
3973 8208 3972 8202 3965 8203 3968 8237
3974 8236 3974 8241 3983 8240 3984 8247
3992 8246 3993 8244
TIME...MOT...LOC 2146Z 274DEG 25KT 3978 8261
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:47 PM EDT | Special Weather Statement | RLX | Perry | 58 min |
| Jul 19, 6:48 PM EDT | Special Weather Statement | RLX | Perry | 27 min |
| Jul 19, 7:14 PM EDT | Special Weather Statement | RLX | Morgan, Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.